West Virginia, 2008

Funnel Cloud in West Virginia, July 30, 2008

July 30, 2008 · NWS LWX · 1 event in 1 county or zone

A warm front moved north through the Mid Atlantic on the morning of July 30th, bringing increased heat and humidity to the region. An upper level disturbance then moved through the region during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front moved north through the Mid Atlantic on the morning of July 30th, bringing increased heat and humidity to the region. An upper level disturbance then moved through the region during the afternoon. This helped to trigger isolated showers and thunderstorms during the late afternoon and evening. A storm that moved over Hampshire County produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 4:27 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 30, 4:27 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT WED JUL 30 2008

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE REGION THURSDAY. HIGH PRESSURE
WILL BUILD OVER THE MID ATLANTIC FOR THE WEEKEND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH 774 IN EFFECT UNTIL MIDNIGHT ACROSS
METRO AREAS AND LOWER SOUTHERN MARYLAND. EFFECTIVE SHEAR 40-45 KTS
SUPPORTING SUPERCELL STRUCTURES...COINCIDENT WITH MLCAPE OF
1000-1500 J/KG. WATCHING MCV FEATURE ACROSS SW PA AT 5 PM...MOVING
ESE NEAR THE MASON DIXON LINE THIS EVENING. ACARS SOUNDINGS
INDICATES CAP HAS BROKEN...WITH STRENGTHENING MID LEVEL WINDS AHEAD
OF MCV. INCREASING DYNAMICS SHOULD SUPPORT AN INCREASE OF STORM
COVERAGE THIS EVENING.

AFTR MDNGT THINGS SHOULD BE CALMING DOWN. XPCTG SOME HZ/FG AFT
MDNGT. LOWS M60S-L70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WHILE I MAINTAINED THE CHC OF THUNDER IN THE ZNS FOR THU...PERHAPS
THIS CHC SHOULD BE DOWNPLAYED. HOWEVER...CD FNT STILL HANGS TO THE
N OF THE AREA...AND WHEN YOU HV A BOUNDARY IN THE AREA AT THE PEAK
OF SUMMER THE ALWAYS A CHC. ANOTHER VERY WARM DAY W/ TEMPS IN L90S
OVER MUCH OF THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE AT THE SURFACE WILL BUILD THURSDAY NIGHT INTO FRIDAY
BEHIND THE COLD FRONT. THE MIDNIGHT SHIFT MENTIONED THE GFS TRENDING
TOWARDS AN MCS GOING THROUGH FRIDAY NIGHT THEN A WAVE OF LOW
PRESSURE ON SUNDAY. THE NAM IS ALSO STARTING TO ACKNOWLEDGE SOME
TYPE OF DISTURBANCE OR DISTURBANCES THIS WEEKEND. TIMING HAS BECOME
AN ISSUE WITH THESE POSSIBLE FEATURES. HAVE ADDED A SILENT SLIGHT
CHANCE POP FOR NOW SATURDAY AND WILL BE INCREASING CLOUD COVER FOR
PORTIONS OF THE WEEKEND.

HIGH PRESSURE WILL BE IN CONTROL FOR EARLY NEXT WEEK...BRINGING A
RETURN OF HOT AND HUMID CONDITIONS.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
TSTMS MOVG INTO CENTRAL W.V. WL HV PTNL TO IMPACT ALL TAF SITES
BTWN 22 AND 03Z. HVY RAIN AND STRONG WINDS ARE PSBL WITH THESE. IN
PRE-DAWN HRS FOG IS PSBL.

HIGH PRESSURE WILL BUILD OVER THE WEEKEND...BRINGING VFR CONDITIONS.

&&

.MARINE...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...STORMS MAY
CONTAIN DAMGING WINDS AND LARGE HAIL...WARRENTING ADDITIONAL
SPECIAL MARINE WARNING THROUGH THE EVENING HOURS.

LGT WINDS TNGT AND TMRW. HIGH PRESSURE WILL BUILD OVER
THE WATERS FOR FRIDAY AND CONTINUE THROUGH THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

ROGOWSKI/WOODY/SAR
Hazardous weather outlook, Jul 30, 4:08 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED JUL 30 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
311000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 PM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE OUTLOOK AREA
THROUGH MIDNIGHT. AN UPPER-LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH
HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY
ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-311000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
508 PM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE NORTHWEST
SUBURBS OF WASHINGTON AND BALTIMORE THROUGH MIDNIGHT. AN UPPER-
LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL.

HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH
HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS
AFTERNOON ACROSS CENTRAL VIRGINIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY
ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION HAS BEEN ACTIVATED.

ROGOWSKI

In the hours before

Special weather statement, Jul 30, 2:14 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED JUL 30 2008

WVZ050-055-501>504-302015-
EASTERN GRANT WV-EASTERN MINERAL WV-HAMPSHIRE WV-HARDY WV-
WESTERN GRANT WV-WESTERN MINERAL WV-
314 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...WESTERN
GRANT...EASTERN GRANT...WESTERN MINERAL AND EASTERN MINERAL
COUNTIES...

AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF EMORYVILLE...MOVING EAST AT 34 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL
AND WIND GUSTS TO 40 MPH. LOCALLY AROUND A HALF INCH OF RAIN WILL BE
POSSIBLE.

THE COMMUNITIES OF ANTIOCH...PURGITSVILLE...RUSSELLDALE...KIRBY AND
DELRAY WILL BE AFFECTED BY THIS STORM THROUGH 4PM.

HTS
Special weather statement, Jul 30, 3:25 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT WED JUL 30 2008

MDZ005-006-011-302100-
CARROLL MD-NORTHERN BALTIMORE MD-SOUTHERN BALTIMORE MD-
425 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND BALTIMORE COUNTIES...

AT 425 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF RANDALLSTOWN...MOVING EAST AT 20 MPH.

THE COMMUNITIES OF OWINGS MILLS...RANDALLSTOWN AND PIKESVILLE WILL BE
AFFECTED BY THIS STORM.

SMALL HAIL AND LOCALIZED WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE.

KRAMAR
Special weather statement, Jul 30, 3:34 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT WED JUL 30 2008

MDZ010-014-302100-
ANNE ARUNDEL MD-HOWARD MD-
434 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM TO AFFECT HOWARD AND NORTHWESTERN ANNE
ARUNDEL COUNTIES...

AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIMPSONVILLE...MOVING EAST AT 20 MPH. STORM INTENSITY WAS
INCREASING...AND THE STORM WILL SOON BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALIZED WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF ELKRIDGE AND SAVAGE WILL BE AFFECTED BY THIS
STORM.

KRAMAR
Special weather statement, Jul 30, 4:55 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT WED JUL 30 2008

MDZ007-302230-
HARFORD MD-
555 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...

AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF NORRISVILLE...MOVING SOUTHEAST AT 23 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS TO
50 MPH. LOCAL RAINFALL OF A HALF INCH WILL BE POSSIBLE.

THE COMMUNITIES OF PYLESVILLE...ROCKS... WHITEFORD... STREET...
CARDIFF...SCARBORO AND DARLINGTON WILL BE AFFECTED BY THIS STORM
THROUGH 630 PM.

HTS
Special weather statement, Jul 30, 4:59 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT WED JUL 30 2008

MDZ501-502-WVZ050-051-503-504-302300-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
EXTREME WESTERN ALLEGANY MD-HAMPSHIRE WV-MORGAN WV-WESTERN MINERAL WV-
559 PM EDT WED JUL 30 2008

...A STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...MORGAN...ALLEGANY AND
MINERAL COUNTIES...

AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16
MILES NORTHWEST OF FRANKLIN...MOVING EAST AT 33 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50
MPH.

THE COMMUNITIES OF LONACONING...WESTERNPORT...PIEDMONT...KEYSER...
FORT ASHBY AND ROMNEY WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

HTS
Local storm report, Jul 30, 5:37 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     COCKEYSVILLE            39.48N 76.63W
07/30/2008                   BALTIMORE          MD   EMERGENCY MNGR

            TREES AND BRANCHES DOWN IN COCKEYSVILLE

&&

SAR

The radar

The Sterling radar (KLWX), 121 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hampshire

When
July 30, 6:06 PM EST
Where
Hampshire County, 2.24 mi WNW of Wapocomo
Reported by
Trained Spotter
Coordinates
39.410, -78.770

A trained spotter reported a funnel cloud south of Fort Ashby.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118519.